Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Emergency Medicine
Volume 2013 (2013), Article ID 878903, 4 pages
http://dx.doi.org/10.1155/2013/878903
Case Report

p-ANCA-Associated Vasculitis Caused by Levamisole-Adulterated Cocaine: A Case Report

Department of Emergency Medicine, Howard University Hospital, 2041 Georgia Avenue, Washington, DC 20060, USA

Received 23 December 2012; Accepted 10 January 2013

Academic Editors: P. Iannone and N. Kikuchi

Copyright © 2013 Michelle R. Carter and Sorour Amirhaeri. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A rare case of a patient with an unusual skin rash after using cocaine is presented. A clinical diagnosis of levamisole-induced vasculitis was made based on initial presentation of purpuric skin lesions involving the ears and positive cocaine on urine toxicology screening. The diagnosis was confirmed after laboratory findings of neutropenia, positive serum levamisole, and a histopathologic test of the skin lesions. The pathophysiology of this condition is discussed. Treatment with methylprednisolone and prednisone led to the resolution of the neutropenia and complete recovery of the skin lesions. With the growing use of levamisole-tainted cocaine, clinicians should be aware of the symptoms of vasculitis and neutropenia induced by this combination of drugs to avoid unnecessary tests and delayed diagnosis.